Tornadoes · United States · Alabama · 2012
EF1 tornado, Robinson Spgs to Cobbs Ford, Alabama, January 23, 2012
From Robinson Spgs to Cobbs Ford, this EF1 tornado ran 4.0 miles across Elmore County on January 23, 2012, touching down at 7:48 AM CST and reaching 200 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- January 23, 2012
- Touchdown
- 7:48 AM CST (13:48 UTC)
- Lifted
- 7:55 AM CST (13:55 UTC)
- On the ground
- 7 minutes
- Path length
- 4.0 miles (6.5 km)
- Path width
- 200 yards (183 m)
- Deaths
- 0
- Injuries
- 0
- County
- Elmore County
- Touchdown point
- 32.521, -86.412
- Lift-off point
- 32.531, -86.344
- Record number
- 1201230748-01
The damage survey
15 damage points were recorded along this path by NWS BMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 100 mph.
- Approximately 6 homes with significant loss of roofing material, however roof deck remains intact. Trees uprooted along road as well. Width 200 yards.
- Metal doors of auto service center blown in.
- Two homes with minor roof damage and some vinyl siding missing.
- First of the damage reports to EMA.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
An upper level low pressure system developed over the Great Plains and moved east across the Ohio River Valley, dragging a cold front through the lower Mississippi River Valley. As the cold front moved through Arkansas, a squall line formed, producing severe thunderstorms to areas west of Alabama. As the cold front progressed eastward, individual supercells developed in advance of the front and moved through Alabama during the early morning hours on January 23rd. Several long track supercells produced strong, long track tornadoes.
A tornado touched down along County Road 39, just east of the Autauga County line, and moved eastward, crossing County Road 7, near the Pines Golf Club. Approximately 50 trees were knocked down along the golf course. As the tornado briefly tracked parallel to County Road 7, it reached it maximum strength with winds of 100 MPH. The tornado crossed County Road 3 and moved along Alabama Highway 14, lifting just west of the Wetumpka Municipal Airport. Along the path, approximately 60 homes sustained minor roof or siding damage. An apartment building on County Road 7 had its metal roof removed. An auto center sustained damage to its garage doors.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
The county was under a tornado watch, issued at 08:45 UTC and running to 16:08 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 08:45 UTC | 16:08 UTC | Tornado Watch | BMX |
| 12:36 UTC | 13:08 UTC | Tornado Warning | BMX |
| 13:12 UTC | 14:00 UTC | Severe Thunderstorm Warning | BMX |
| 14:09 UTC | 14:45 UTC | Severe Thunderstorm Warning | BMX |
| 14:34 UTC | 15:15 UTC | Severe Thunderstorm Warning | BMX |
| 15:09 UTC | 15:33 UTC | Severe Thunderstorm Warning | BMX |
| 18:12 UTC | 20:18 UTC | Flood Warning | BMX |
| 04:10 UTC | 12:00 UTC | Dense Fog Advisory | BMX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 12:55 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Jan 23, 7:15 AM CST, 33 minutes earlier.
Area forecast discussion, Jan 23, 7:15 AM CST, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 715 AM CST MON JAN 23 2012 .UPDATE... MESOSCALE UPDATE. && .DISCUSSION... THE SEVERE THREAT WILL REMAIN FOR EASTERN AND SOUTHEASTERN COUNTIES OF OUR CWA THROUGH THIS MORNING...AS THE LINE OF STORMS THAT PRODUCED DAMAGING TORNADOES CONTINUES TO MOVE SOUTH AND EASTWARD. SURFACE OBSERVATIONS STILL REVEAL A VERY WARM AND UNSTABLE AIR MASS THAT WILL EVENTUALLY OVERTAKE THE WEDGE FRONT THAT IS BASICALLY STRETCHED NORTH TO SOUTH OVER THE ALABAMA/GEORGIA LINE. THE STORMS WILL BEGIN TO MOVE INTO A RELATIVELY WEAKER AREA OF LOW LEVEL SHEAR AND 0-6KM BULK SHEAR OVER TIME...BUT WILL BE MORE THAN ENOUGH SHEAR FOR CONTINUED SEVERE STORM DEVELOPMENT ACROSS OUR SOUTHEAST AND SOUTHERN COUNTIES. RUC ANALYSIS INDICATES 500-1000J/KG OF SB CAPE ACROSS THOSE AREAS THAT WILL HELP INTENSIFY AND DEVELOP ADDITIONAL STORMS. THEREFORE...HAVE EXPANDED THE TORNADO WATCH SOUTH AND EASTWARD. MEANWHILE...STABLE AIR IS BEGINNING TO FILTER IN BEHIND THE STORMS...WITH A DRY LINE NOW ANALYZED ACROSS EAST MS WITH LOWER 50S AND UPPER 40S DEWPOINTS BEING OBSERVED THERE. ALTHOUGH THE DRY LINE IS LAGGING BEHIND THE BROKEN LINE OF STORMS AND 60S DEWPOINTS ARE STILL BEING OBSERVED FOR TUSCALOOSA AND BIRMINGHAM...THE STABLE AIR WILL HOPEFULLY OVERTAKE WHAT MOISTURE STILL REMAINS. A FEW SHOWERS COULD STILL BE POSSIBLE ALONG THE DRY LINE AS IT MOVES INTO CENTRAL ALABAMA. THERE IS A BIT OF ELEVATED INSTABILITY AHEAD OF THE DRY LINE...SO WILL KEEP AN EYE ON IT THROUGH THE MORNING BUT NOT EXPECTING ANY MORE THAN A POSSIBLE SHOWER OR TWO AT THIS TIME. 56/GDG && .AVIATION... 12Z TAF DISCUSSION. LINE OF SHOWERS AND THUNDERSTORMS ARE NEAR GADSDEN TO DEMOPOLIS. THIS ACTIVITY WILL SLOWLY SPREAD ACROSS THE SOUTHEASTERN HALF OF THE AREA THIS MORNING. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...LARGE HAIL...HEAVY RAINFALL...AND TORNADOES. HAVE TIMED OUT CONVECTION FOR EACH TERMINAL BASED ON CURRENT MOTIONS...AND WILL ADJUST AS NEEDED. CONVECTION WILL MOVE INTO MGM NEAR 13Z AND TOI NEAR 14Z. MOST OF THE ACTIVITY WILL BE OUT BY NOON AT THE LATEST. BEHIND THE FRONT...WINDS WILL TURN TO THE NORTHWEST AND SKIES WILL CLEAR THROUGH THE AFTERNOON. 16 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 65 36 60 40 60 / 100 0 0 30 30 ANNISTON 67 38 61 44 61 / 100 10 0 30 30 BIRMINGHAM 67 40 61 46 62 / 100 0 10 40 30 TUSCALOOSA 67 39 62 47 65 / 80 0 10 50 30 CALERA 67 40 62 46 64 / 100 0 10 40 30 AUBURN 67 45 62 49 65 / 100 40 10 30 30 MONTGOMERY 69 44 64 49 70 / 100 20 20 50 30 TROY 70 47 64 51 71 / 100 40 20 40 20 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 56/16
Hazardous weather outlook, Jan 23, 7:05 AM CST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 705 AM CST MON JAN 23 2012 ALZ011>015-017>050-241130- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 705 AM CST MON JAN 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. A SIGNIFICANT SEVERE WEATHER THREAT CONTINUES FOR MUCH OF CENTRAL ALABAMA. ISOLATED TORNADOES... A FEW OF WHICH MAY BE STRONG... DAMAGING STRAIGHT LINE WINDS... AND LARGE HAIL ARE ALL POSSIBLE. A TORNADO WATCH REMAINS IN EFFECT UNTIL 10 AM FOR AREAS GENERALLY SOUTH OF AN ANNISTON TO UNIONTOWN LINE. THE SEVERE WEATHER THREAT SHOULD END NO LATER THAN NOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ANOTHER ROUND OF SEVERE WEATHER IS POSSIBLE DURING THE DAY ON THURSDAY. CONFIDENCE IS LOW AT THIS TIME... SO STAY TUNED OVER THE NEXT FEW DAYS FOR MORE INFORMATION. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS ONGOING... AND WILL LIKELY BE NEEDED UNTIL NOON. ACTIVATION MAY BE NEEDED AGAIN ON THURSDAY.
In the hours before
Local storm report, Jan 23, 5:22 AM CST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
522 AM CST MON JAN 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 AM TSTM WND DMG 5 ESE GORDO 33.28N 87.82W
01/23/2012 TUSCALOOSA AL PUBLIC
TREES DOWN ON HIGHWAY 140 AND HOLEMAN CHURCH ROAD. TIME
ESTIMATED FROM RADAR.
0309 AM TSTM WND DMG 4 NE LAKE LURLEEN STATE 33.33N 87.63W
01/23/2012 TUSCALOOSA AL BROADCAST MEDIA
ROOF REPORTED OFF A HOME ON GRAY DRIVE IN THE MOUNT OLIVE
COMMUNITY. POSSIBLE TORNADO.
0323 AM TSTM WND DMG 5 SW SHORT CREEK 33.50N 87.16W
01/23/2012 JEFFERSON AL PUBLIC
REPORTS OF TREES DOWN AND POSSIBLE STRUCTURAL DAMAGE NEAR
SMITHVILLE BAPTIST CHURCH ON TOADVINE ROAD NEAR OAK
GROVE. POSSIBLE TORNADO. TIME ESTIMATED FROM RADAR.
0324 AM TSTM WND DMG 3 SW SHORT CREEK 33.51N 87.14W
01/23/2012 JEFFERSON AL FIRE DEPT/RESCUE
MULTIPLE TREES DOWN ON TAYLORS FERRY ROAD.
0343 AM TSTM WND DMG 2 W OAK GROVE 33.46N 87.18W
01/23/2012 JEFFERSON AL LAW ENFORCEMENT
TREES DOWN BLOCKING CAMP OLIVER ROAD BY STRINGFELLOW HILL
ROAD WEST OF OAK GROVE.
0400 AM TSTM WND DMG 3 SW SHORT CREEK 33.51N 87.14W
01/23/2012 JEFFERSON AL AMATEUR RADIO
TREES DOWN ACROSS TAYLORS FERRY ROAD. POSSIBLE TORNADO.
0405 AM HAIL CENTER POINT 33.64N 86.68W
01/23/2012 E1.00 INCH JEFFERSON AL TRAINED SPOTTER
QUARTER SIZE HAIL REPORTED IN CENTER POINT.
0410 AM TORNADO CLAY 33.70N 86.60W
01/23/2012 JEFFERSON AL AMATEUR RADIO
SEVERAL HOMES DESTROYED IN THE PARADISE VALLEY AREA IN
CLAY. TIME ESTIMATED FROM RADAR.
0411 AM TSTM WND DMG CENTER POINT 33.64N 86.68W
01/23/2012 JEFFERSON AL AMATEUR RADIO
EXTENSIVE DAMAGE WITH MULTIPLE TREES AND POWER LINES DOWN
IN CENTER POINT. POSSIBLE TORNADO.
0415 AM TORNADO 3 NW TRUSSVILLE 33.67N 86.64W
01/23/2012 JEFFERSON AL EMERGENCY MNGR
TREES DOWN AND DAMAGE TO HOMES NEAR BALBOA COURT.
0417 AM TORNADO MARGARET 33.69N 86.47W
01/23/2012 ST. CLAIR AL PUBLIC
PUBLIC REPORTED A TORNADO ON ROULAIN ROAD IN THE MARGARET
COMMUNITY.
0427 AM TORNADO 4 NE TRUSSVILLE 33.68N 86.54W
01/23/2012 JEFFERSON AL PUBLIC
MAJOR STRUCTURAL DAMAGE REPORTED IN TRUSSVILLE WITH
MULTIPLE TREES DOWNED.
0429 AM TORNADO 5 SSW SPRINGVILLE 33.71N 86.51W
01/23/2012 ST. CLAIR AL PUBLIC
MAJOR STRUCTUAL DAMAGE REPORTED ON OLD SPRINGVILLE ROAD.
INJURIES UNKNOWN AT THIS TIME.
0437 AM TSTM WND DMG 5 NW SPROTT 32.72N 87.29W
01/23/2012 PERRY AL EMERGENCY MNGR
MULTIPLE TREES DOWN BLOCKING THE ROADWAY ON THE
INTERSECTION OF ALABAMA HIGHWAY 5 AND COUNTY ROAD 16.
POSSIBLE TORNADO.
0450 AM TORNADO FULTONDALE 33.62N 86.80W
01/23/2012 JEFFERSON AL FIRE DEPT/RESCUE
MAJOR STUCTURAL DAMAGE REPORTED NEAR THE 500 BLOCK OF
U.S. HIGHWAY 31 IN FULTONDALE.
0505 AM TORNADO MAPLESVILLE 32.79N 86.88W
01/23/2012 CHILTON AL EMERGENCY MNGR
MAJOR STRUCTUAL DAMAGE REPORTED IN MAPLESVILLE WITH
PEOPLE TRAPPED IN HOMES.
&&
GGOGGINSLocal storm report, Jan 23, 5:34 AM CST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
534 AM CST MON JAN 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM TORNADO 3 E FULTONDALE 33.62N 86.74W
01/23/2012 JEFFERSON AL PUBLIC
PAWNEE VILLAGE ROAD COMPLETELY IMPASSIBLE IN TARRANT.
&&
GGOGGINSLocal storm report, Jan 23, 5:42 AM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
542 AM CST MON JAN 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM TSTM WND DMG 3 SW SHORT CREEK 33.51N 87.14W
01/23/2012 JEFFERSON AL PUBLIC
STRUCTURE DAMAGE AND NUMEROUS TREES DOWN IN THE 8800
BLOCK OF TAYLORS FERRY ROAD. POSSIBLE TORNADO.
&&
GGOGGINSLocal storm report, Jan 23, 5:51 AM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
551 AM CST MON JAN 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 AM TSTM WND DMG 5 ENE CHILDERSBURG 33.31N 86.28W
01/23/2012 TALLADEGA AL EMERGENCY MNGR
TREES AND POWER LINES DOWN ON ALABAMA HIGHWAY 76 NEAR
DESOTO CAVERNS PARK.
&&
GGOGGINSLocal storm report, Jan 23, 6:11 AM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
611 AM CST MON JAN 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 AM TSTM WND DMG 5 ESE GORDO 33.28N 87.82W
01/23/2012 TUSCALOOSA AL PUBLIC
TREES DOWN ON HIGHWAY 140 AND HOLEMAN CHURCH ROAD. TIME
ESTIMATED FROM RADAR.
0309 AM TSTM WND DMG 4 NE LAKE LURLEEN STATE 33.33N 87.63W
01/23/2012 TUSCALOOSA AL BROADCAST MEDIA
ROOF REPORTED OFF A HOME ON GRAY DRIVE IN THE MOUNT OLIVE
COMMUNITY. POSSIBLE TORNADO.
0323 AM TSTM WND DMG 5 SW SHORT CREEK 33.50N 87.16W
01/23/2012 JEFFERSON AL PUBLIC
REPORTS OF TREES DOWN AND POSSIBLE STRUCTURAL DAMAGE NEAR
SMITHVILLE BAPTIST CHURCH ON TOADVINE ROAD NEAR OAK
GROVE. POSSIBLE TORNADO. TIME ESTIMATED FROM RADAR.
0324 AM TSTM WND DMG 3 SW SHORT CREEK 33.51N 87.14W
01/23/2012 JEFFERSON AL FIRE DEPT/RESCUE
MULTIPLE TREES DOWN ON TAYLORS FERRY ROAD.
0343 AM TSTM WND DMG 2 W OAK GROVE 33.46N 87.18W
01/23/2012 JEFFERSON AL LAW ENFORCEMENT
TREES DOWN BLOCKING CAMP OLIVER ROAD BY STRINGFELLOW HILL
ROAD WEST OF OAK GROVE.
0400 AM TSTM WND DMG 3 SW SHORT CREEK 33.51N 87.14W
01/23/2012 JEFFERSON AL PUBLIC
STRUCTURE DAMAGE AND NUMEROUS TREES DOWN IN THE 8800
BLOCK OF TAYLORS FERRY ROAD. POSSIBLE TORNADO.
0400 AM TSTM WND DMG 3 SW SHORT CREEK 33.51N 87.14W
01/23/2012 JEFFERSON AL AMATEUR RADIO
TREES DOWN ACROSS TAYLORS FERRY ROAD. POSSIBLE TORNADO.
0400 AM TORNADO 3 E FULTONDALE 33.62N 86.74W
01/23/2012 JEFFERSON AL PUBLIC
PAWNEE VILLAGE ROAD COMPLETELY IMPASSIBLE IN TARRANT.
0405 AM HAIL CENTER POINT 33.64N 86.68W
01/23/2012 E1.00 INCH JEFFERSON AL TRAINED SPOTTER
QUARTER SIZE HAIL REPORTED IN CENTER POINT.
0410 AM TORNADO CLAY 33.70N 86.60W
01/23/2012 JEFFERSON AL AMATEUR RADIO
SEVERAL HOMES DESTROYED IN THE PARADISE VALLEY AREA IN
CLAY. TIME ESTIMATED FROM RADAR.
0411 AM TSTM WND DMG CENTER POINT 33.64N 86.68W
01/23/2012 JEFFERSON AL AMATEUR RADIO
EXTENSIVE DAMAGE WITH MULTIPLE TREES AND POWER LINES DOWN
IN CENTER POINT. POSSIBLE TORNADO.
0415 AM TORNADO 3 NW TRUSSVILLE 33.67N 86.64W
01/23/2012 JEFFERSON AL EMERGENCY MNGR
TREES DOWN AND DAMAGE TO HOMES NEAR BALBOA COURT.
0417 AM TORNADO MARGARET 33.69N 86.47W
01/23/2012 ST. CLAIR AL PUBLIC
PUBLIC REPORTED A TORNADO ON ROULAIN ROAD IN THE MARGARET
COMMUNITY.
0427 AM TORNADO 4 NE TRUSSVILLE 33.68N 86.54W
01/23/2012 JEFFERSON AL PUBLIC
MAJOR STRUCTURAL DAMAGE REPORTED IN TRUSSVILLE WITH
MULTIPLE TREES DOWNED.
0429 AM TORNADO 5 SSW SPRINGVILLE 33.71N 86.51W
01/23/2012 ST. CLAIR AL PUBLIC
MAJOR STRUCTUAL DAMAGE REPORTED ON OLD SPRINGVILLE ROAD.
INJURIES UNKNOWN AT THIS TIME.
0437 AM TSTM WND DMG 5 NW SPROTT 32.72N 87.29W
01/23/2012 PERRY AL EMERGENCY MNGR
MULTIPLE TREES DOWN BLOCKING THE ROADWAY ON THE
INTERSECTION OF ALABAMA HIGHWAY 5 AND COUNTY ROAD 16.
POSSIBLE TORNADO.
0450 AM TORNADO FULTONDALE 33.62N 86.80W
01/23/2012 JEFFERSON AL FIRE DEPT/RESCUE
MAJOR STUCTURAL DAMAGE REPORTED NEAR THE 500 BLOCK OF
U.S. HIGHWAY 31 IN FULTONDALE.
0505 AM TORNADO MAPLESVILLE 32.79N 86.88W
01/23/2012 CHILTON AL EMERGENCY MNGR
MAJOR STRUCTUAL DAMAGE REPORTED IN MAPLESVILLE WITH
PEOPLE TRAPPED IN HOMES.
0547 AM TSTM WND DMG 5 ENE CHILDERSBURG 33.31N 86.28W
01/23/2012 TALLADEGA AL EMERGENCY MNGR
TREES AND POWER LINES DOWN ON ALABAMA HIGHWAY 76 NEAR
DESOTO CAVERNS PARK.
&&
GGOGGINSLocal storm report, Jan 23, 7:30 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
730 AM CST MON JAN 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 AM TORNADO 4 W CLANTON 32.83N 86.70W
01/23/2012 CHILTON AL AMATEUR RADIO
WKLF RADIO STUDIO DESTROYED...AND 302 FOOT TRANSMISSION
TOWER WAS TOPPLED AT THE INTERSECTION OF ALABAMA HIGHWAY
22 AND COUNTY ROAD 37.
&&
GGOGGINSThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Birmingham, AL (KBMX), 00:00Z
10.2 hours after it, 82 km from the path. January 24, 2012.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -77621 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 2347 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.8 K/km
The surface observations
Maxwell Afb/Montgom (MXF), 16 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 11:55 UTC | 69.8 | 65.12 | 180° 13 kt | 22 | 1012.9 | |
| 12:44 UTC | 69.8 | 64.4 | 170° 15 kt | 23 | 1012.9 | |
| 12:55 UTC | 70.16 | 65 | 180° 14 kt | 24 | 1012.9 | |
| 13:12 UTC | 69.8 | 64.4 | 190° 15 kt | 26 | 1012.9 | -RA |
| 13:24 UTC | 69.8 | 66.2 | 180° 14 kt | 27 | 1012.9 | -RA |
| 13:43 UTC | 69.8 | 66.2 | 190° 12 kt | 23 | 1013.5 | -TSRA |
| 13:55 UTC | 69.26 | 65.84 | 190° 14 kt | 21 | 1013.9 | -TSRA BR |
| 14:11 UTC | 68 | 64.4 | 290° 13 kt | 19 | 1015.6 | -TSRA BR |
| 14:16 UTC | 66.2 | 60.8 | 290° 12 kt | 21 | 1015.6 | TSRA |
| 14:21 UTC | 64.4 | 60.8 | 270° 6 kt | 21 | 1015.2 | TSRA BR |
| 14:26 UTC | 62.6 | 60.8 | 280° 10 kt | 19 | 1015.6 | TSRA BR |
| 14:50 UTC | 62.6 | 60.8 | 260° 8 kt | 18 | 1015.9 | +TSRA FG |
| 14:53 UTC | 62.6 | 60.8 | 300° 6 kt | 18 | 1015.9 | +TSRA FG |
| 14:55 UTC | 61.52 | 60.26 | 290° 6 kt | 18 | 1015.6 | +TSRA FG |
| 14:57 UTC | 60.8 | 60.8 | 5 kt | 1015.6 | TSRA FG | |
| 15:12 UTC | 60.8 | 60.8 | 230° 6 kt | 1016.6 | -RA BR | |
| 15:28 UTC | 60.8 | 60.8 | 220° 8 kt | 1016.3 | RA BR |
From the Iowa Environmental Mesonet's archive of airport observations.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 11:05 UTC | TORNADO | Maplesville | Chilton, AL | MAJOR STRUCTUAL DAMAGE REPORTED IN MAPLESVILLE WITH PEOPLE TRAPPED IN HOMES. |
| 11:20 UTC | TORNADO 2 | 4 W Clanton | Chilton, AL | WKLF RADIO STUDIO DESTROYED...AND 302 FOOT TRANSMISSION TOWER WAS TOPPLED AT THE INTERSECTION OF ALABAMA HIGHWAY 22 AND COUNTY ROAD 37. THE STRENGTH OF THE TORNADO WAS EF1 AT THIS LOCATION...BUT WAS ASSOCIATED WITH A EF2 |
| 12:19 UTC | TORNADO | 4 W Clanton | Chilton, AL | WKLF RADIO STUDIO DESTROYED...AND 302 FOOT TRANSMISSION TOWER WAS TOPPLED AT THE INTERSECTION OF ALABAMA HIGHWAY 22 AND COUNTY ROAD 37. |
| 12:36 UTC | TORNADO 1 | Enterprise | Chilton, AL | AN EF1 TORNADO TOUCHED DOWN NEAR A MOBILE HOME PARK NEAR CR 99 AND HWY 24. SEVERAL MOBILE HOMES HAD MINOR ROOF AND UNDERPINNING DAMAGE AND ONE MOBILE HOME WAS DESTROYED. THE TORNADO CONTINUED TOWARDS THE NE CROSSING HWY |
| 13:12 UTC | TORNADO | 4 W Clanton | Chilton, AL | WKLF RADIO STUDIO DESTROYED...AND 302 FOOT TRANSMISSION TOWER WAS TOPPLED AT THE INTERSECTION OF ALABAMA HIGHWAY 22 AND COUNTY ROAD 37. |
| 13:39 UTC | TSTM WND DMG | 5 S Alexander City | Tallapoosa, AL | WINDS ESTIMATED AT 90 MPH DOWNED DOZENS OF TREES NEAR WIND CREEK STATE PARK AND JACKSONS GAP IN A SWATH OF WIND DAMAGE 10.7 MILES LONG. THE MOST HEAVILY DAMAGED AREA WAS ON THE WEST SIDE OF LAKE MARTIN AT WIND CREEK STAT |
| 13:41 UTC | TSTM WND DMG | Wind Creek State Park | Tallapoosa, AL | SEVERAL TREES BLOWN DOWN ALONG HIGHWAY 63 SOUTH NEAR WIND CREEK STATE PARK. |
| 13:48 UTC | TORNADO 1 | 4 Nw Millbrook | Elmore, AL | NUMEROUS TREES AND POWER LINES WERE BLOWN DOWN ALONG THE PATH. SEVERAL FENCES WERE DOWN AND METAL BUILDINGS WERE RIPPED APART. 10 TO 15 HOMES SUFFERED SHINGLE AND SIDING DAMAGE. ONE APRTMENT BUILDING HAD ITS METAL ROOF T |
| 13:50 UTC | TSTM WND DMG | 4 Nnw Millbrook | Elmore, AL | MULTIPLE TREES AND POWER LINES DOWN...AS WELL AS FENCES DOWN AND METAL BUILDINGS RIPPED APART. MORE TREES AND POWER LINES ALSO DOWNED ALONG ALABAMA HIGHWAY 14 TO THE TOWN OF ELMORE. |
| 14:00 UTC | TSTM WND DMG | Elmore | Elmore, AL | MULTIPLE TREES DOWN ALONG HIGHWAY 14. |
| 14:01 UTC | TSTM WND DMG | 4 Nnw Millbrook | Elmore, AL | MULTIPLE TREES AND POWER LINES DOWN...AS WELL AS FENCES DOWN AND METAL BUILDINGS RIPPED APART. |
| 14:34 UTC | TSTM WND DMG | 1 W Manack | Lowndes, AL | SEVERAL TREES WERE BLOWN DOWN ON PRIVATE PROPERTY ACROSS THE NORTHERN PORTION OF THE COUNTY. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2012 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are
The other tornadoes of January 23, 2012
11 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| January 23 | 12:15 AM CST | EF0 | Todd, KY | 2.2 | 200 | $125,000 | ||
| January 23 | 2:36 AM CST | EF0 | Sumter, AL | 0.4 | 100 | |||
| January 23 | 2:42 AM CST | EF2 | Tuscaloosa, AL | 0.5 | 400 | |||
| January 23 | 3:00 AM CST | EF2 | Tuscaloosa, AL | 0.6 | 300 | |||
| January 23 | 3:09 AM CST | EF2 | Tuscaloosa, AL | 13.1 | 880 | 1 | 1 | |
| January 23 | 3:21 AM CST | EF0 | Sumter, AL | 1.1 | 50 | |||
| January 23 | 3:58 AM CST | EF3 | Jefferson, AL | 15.7 | 800 | 1 | 75 | |
| January 23 | 4:33 AM CST | EF1 | Perry, AL | 2.1 | 300 | |||
| January 23 | 4:37 AM CST | EF2 | Perry, AL | 39.8 | 880 | |||
| January 23 | 5:35 AM CST | EF0 | Talladega, AL | 5.4 | 50 | |||
| January 23 | 6:36 AM CST | EF1 | Chilton, AL | 3.6 | 500 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.